Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 55, NWS Midland/Odessa, TX

May 6, 2015Crane County, Pecos County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 6, 2015, 5:49 PM CDT for Crane County, Pecos County, Upton County, Texas. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2015, 5:49 PM CDT (22:49 UTC)
Expired
May 6, 2015, 6:45 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crane County, TX, Pecos County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:10 PM CDTHAIL 2.75Crane, TX
May 6, 6:29 PM CDTHAIL 15 S Crane, TXROADSIDE PARK SOUTH OF CRANE ON HWY 385.
May 6, 6:37 PM CDTHAIL 1.7515 N Mccamey, TXHWY 385. ALSO REPORTED BY TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WUUS54 KMAF 062249
SVRMAF
TXC103-371-461-062345-
/O.NEW.KMAF.SV.W.0055.150506T2249Z-150506T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT WED MAY 6 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CRANE COUNTY IN WEST TEXAS...
  NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  WEST CENTRAL UPTON COUNTY IN WEST TEXAS...

* UNTIL 645 PM CDT

* AT 545 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
  OF CORDONA LAKE...AND MOVING NORTHEAST AT 20 MPH. THIS STORM MAY 
  CROSS US. HWY 385.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CRANE...CORDONA LAKE...KING MOUNTAIN AND CRANE COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3143 10249 3145 10213 3122 10224 3111 10244
      3121 10261
TIME...MOT...LOC 2249Z 212DEG 17KT 3124 10247

HAIL...1.00IN
WIND...60MPH

$$
4 follow-up statements
986 
WWUS54 KMAF 062303
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM CDT WED MAY 6 2015

TXC103-371-461-062345-
/O.CON.KMAF.SV.W.0055.000000T0000Z-150506T2345Z/
CRANE TX-PECOS TX-UPTON TX-
603 PM CDT WED MAY 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
UPTON...NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL 645
PM CDT...

AT 602 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST 
OF CRANE...AND MOVING NORTHEAST AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
CRANE...KING MOUNTAIN AND CRANE COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3143 10249 3145 10213 3122 10224 3111 10244
      3121 10261
TIME...MOT...LOC 2303Z 214DEG 23KT 3134 10239

HAIL...1.75IN
WIND...70MPH

$$
345 
WWUS54 KMAF 062310
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT WED MAY 6 2015

TXC103-371-461-062345-
/O.CON.KMAF.SV.W.0055.000000T0000Z-150506T2345Z/
CRANE TX-PECOS TX-UPTON TX-
610 PM CDT WED MAY 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
UPTON...NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL 645
PM CDT...

AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRANE...AND 
MOVING NORTHEAST AT 25 MPH. GOLFBALL SIZE HAIL CURRENTLY FALLING IN 
CRANE.

HAZARD...GOLF BALL SIZE HAIL 

SOURCE...LAW ENFORCEMENT.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
CRANE AND CRANE COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3143 10249 3145 10213 3122 10224 3111 10244
      3121 10261
TIME...MOT...LOC 2309Z 214DEG 23KT 3138 10236

HAIL...1.75IN
WIND...70MPH

$$
165 
WWUS54 KMAF 062313
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT WED MAY 6 2015

TXC103-371-461-062345-
/O.CON.KMAF.SV.W.0055.000000T0000Z-150506T2345Z/
CRANE TX-PECOS TX-UPTON TX-
613 PM CDT WED MAY 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
UPTON...NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL 645
PM CDT...

AT 611 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRANE...AND 
MOVING NORTHEAST AT 25 MPH. CRANE FIRE DEPARTMENT REPORTS GOLFBALL 
TO BASEBALL SIZE HAIL FALLING IN CRANE.

THIS IS A VERY DANGEROUS STORM.

HAZARD...BASEBALL SIZE HAIL.

SOURCE...LAW ENFORCEMENT.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. EXPECT
         SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...SIDING AND
         VEHICLES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN CRANE AND EXTREME WESTERN UPTON
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3143 10249 3145 10213 3122 10224 3111 10244
      3121 10261
TIME...MOT...LOC 2313Z 214DEG 23KT 3140 10234

HAIL...2.75IN
WIND...<50MPH

$$
993 
WWUS54 KMAF 062342
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT WED MAY 6 2015

TXC103-371-461-062345-
/O.CON.KMAF.SV.W.0055.000000T0000Z-150506T2345Z/
CRANE TX-PECOS TX-UPTON TX-
642 PM CDT WED MAY 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
UPTON...NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL 645
PM CDT...

AT 639 PM CDT...LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL 15 MILES
NORTH OF MCCAMEY ALONG HIGHWAY 385. AT 639 PM CDT DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM 15 MILES NORTH OF MCCAMEY. THE STORM
WAS MOVING TO THE NORTHEAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL.

SOURCE...LAW ENFORCEMENT.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3143 10249 3145 10213 3122 10224 3111 10244
      3121 10261
TIME...MOT...LOC 2339Z 214DEG 23KT 3154 10223

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...<50MPH

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:27 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 6, 3:27 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CDT Wed May 6 2015

.DISCUSSION...

Short term, the dryline appears to be located from near Lamesa
to Midland to Fort Stockton. The boundary is retreating, meaning
that moisture and instability are now increasing over the central
Permian Basin. And while there's some agitated MOGR CU along the
boundary, the clouds look soft and suppressed, which is what you
might expect to see in an area of subsidence behind the short wave
trough which helped to set the stage for yesterday's tornadic
storms. There is a possibility -- about a 1 in 3 chance -- that an
updraft or three can take hold along the dryline in the next few
hours. If so, these storms will rapidly become severe, with
discrete supercells being the dominant mode. CAMs have suggested this
for the past few hours now, generally northeast of Midland and near
Balmorhea. But the only updraft strong enough to gin up an anvil
has been on the Borden/Dawson county line.

Over the next few days, thunderstorm chances will shift north and
east away from west Texas and southeastern New Mexico. While the
dryline will retreat to near the mountains each morning and mix
east to the western Low Rolling Plains in the afternoon, atmospheric
conditions (specifically an increasing EML) look to suppress
activity.  Temperatures will warm up to a bit above seasonal norms
with south winds during the night/early morning becoming southwest
during the late morning and early afternoon hours. A cold front is
forecast to arrive sometime in the Sunday evening/Monday morning
time frame, bringing with it cooler temperatures and also an
increased chance of rain. In fact, if certain models are to be
believed, then the pattern could become rather wet from the Davis
Mountains north across the southeastern New Mexican plains. Too
far out to get rambunctious with the PoPs, and so will take a wait-
and-see approach.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 62  84  58  85  /  30  20  30  20
BIG SPRING TX              67  87  64  87  /  40  20  40  40
CARLSBAD NM                54  86  52  86  /  20  10  10   0
DRYDEN TX                  69  90  68  92  /  30  10  20  10
FORT STOCKTON TX           63  88  61  89  /  30  10  20  10
GUADALUPE PASS TX          55  76  55  78  /  10   0   0   0
HOBBS NM                   57  81  50  80  /  20  10  10  10
MARFA TX                   46  81  46  83  /  20  10  10   0
MIDLAND INTL AIRPORT TX    65  86  62  86  /  30  20  40  20
ODESSA TX                  66  86  62  87  /  30  20  30  20
WINK TX                    61  88  55  89  /  20  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

84/70

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 6, 3:09 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT WED MAY 6 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
309 PM CDT WED MAY 6 2015 /209 PM MDT WED MAY 6 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THE RISK AREA WILL BE ALONG AND EAST OF A LAMESA TO
MIDLAND TO FORT STOCKTON LINE. HAIL TO THE SIZE OF BASEBALLS...WINDS
IN EXCESS OF 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN ARE
POSSIBLE. IN ADDITION...A FEW STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES. LOOK FOR THUNDERSTORM DEVELOPMENT TO DECREASE BY MID EVENING.
HOWEVER...THERE ARE INDICATIONS THAT ADDITIONAL NON-SEVERE
THUNDERSTORM DEVELOPMENT MAY OCCUR ACROSS SOUTHEASTERN NEW MEXICO LATE
THIS EVENING INTO EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL EXIST THROUGH TUESDAY...WITH THE BEST CHANCES
THROUGH THE WEEKEND OVER THE EASTERN PERMIAN BASIN...THE WESTERN LOW
ROLLING PLAINS..AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS.
ON MONDAY...A COLD FRONT WILL PUSH THROUGH THE AREA...LEADING TO
BETTER CHANCES OF THUNDERSTORM ACTIVITY ACROSS ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

70

In the hours before

Special weather statement, May 6, 5:39 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT WED MAY 6 2015

TXZ068-069-075-062330-
CRANE-PECOS-UPTON-
539 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND WEST CENTRAL UPTON
COUNTIES UNTIL 630 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF KING MOUNTAIN
AT 539 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM MAY CROSS
U.S. HWY 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3153 10242 3129 10206 3106 10242 3116 10260
TIME...MOT...LOC 2239Z 212DEG 17KT 3119 10245

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:33 PM CDTSpecial Weather StatementMAFMitchell42 min
May 5, 7:48 PM CDTSevere Thunderstorm WarningMAFMitchell57 min
May 6, 5:39 PM CDTSpecial Weather StatementMAFCrane51 min
May 6, 6:29 PM CDTSevere Thunderstorm WarningMAFCrane, Midland, Upton61 min
May 6, 6:46 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.